Arkansas, 2021

Winter Storm and Heavy Snow in Arkansas, February 15, 2021

February 15, 2021 · NWS JAN · 2 events in 2 counties and zones

While several rounds of winter weather occurred leading up to February 15, 2021, the first major winter precipitation event occurred on this day. Light precipitation continued to fall intermittently across the region early in the morning before heavier bands of precipitation fell just prior to daybreak.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

While several rounds of winter weather occurred leading up to February 15, 2021, the first major winter precipitation event occurred on this day. Light precipitation continued to fall intermittently across the region early in the morning before heavier bands of precipitation fell just prior to daybreak. The precipitation was mainly in the form of heavy sleet for many locations, especially those in western and central Mississippi. However, some parts of the Delta saw an accumulation of snow and sleet while portions of eastern Mississippi experienced freezing rain. Significant accumulations of all winter weather precipitation occurred, some within a short time period. This resulted in significant impact to travel, power outages and disruption to daily life.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 15, 12:03 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 15, 12:03 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1203 AM CST Mon Feb 15 2021

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
MVFR Cigs were observed at GLH and GWO at 0530Z while IFR Cigs
were observed at TAF sites elsewhere. IFR Cigs wl prevail through
the TAF period along with reduced vsbys as widespread -SN and
-FZRAPL develop across the area after 11Z. The wintry mix pcpn
should end by 00Z Tue. Freezing rain accumulations on airport
runways and parked aircraft will be a concern through the TAF
period especially HKS-JAN-GTR where greatest amounts of FZRA are
expected. /22/

&&

.DISCUSSION...
Local radars are only showing very light returns across our
northern zones at late evening but regional radars were showing
what will be the next wave of wintry precipitation across our CWA,
developing well to the southwest over east Texas and western
Louisiana. The wintry precipitation is expected to move over our
western zones later tonight. Until then temperatures have cooled a
couple degrees more than anticipated with our delta region in the
teens and lower 20s along the Natchez Trace corridor. Have updated
to the forecast to adjust the temperature curves but morning lows
still looked on track. A Wind Chill Advisory is now in affect as
well as a Hard Freeze Warning until 6AM Tuesday. In addition, the
Winter Storm Warning remains in effect until 6AM as well. /22/

Prior discussion below:

This Evening through Monday Night: A wave of sleet and freezing
rain showers is currently moving across the forecast area this
afternoon, and it will continue to produce sleet and ice across
primarily areas of Mississippi north of Interstate 20 through the
evening. Elsewhere, light freezing drizzle and the occasional
light shower of freezing rain, sleet, or light snow will still be
possible. Persistently cold air temperatures and ground
temperatures mean that any precipitation through tonight will
cause impacts as it lands on roadways and bridges. Zooming out to
the bigger picture, the main shortwave trough to our west is
crossing the Southern Plains today. A deep swath of moisture being
advected north over our shallow Arctic air mass can be seen as
colder cloud tops on water vapor and infrared satellite imagery
over East Texas and Oklahoma this afternoon. As this greater lift
and moisture spreads east with the approaching trough overnight,
the forecast Winter Storm will develop across our area into
tomorrow. Threat impact areas are largely unchanged from the going
forecast, but we did decide to outline an area of "Extreme"
threat from freezing rain to the Hazardous Weather Outlook text
and graphics. Details are included in the precip type/amounts
section. Extremely dangerous temperatures are also expected Monday
night (lows from 5 degrees in the Delta to 15 in the Pine Belt),
and that threat remains unchanged in the HWO text and graphics.

Winter Storm Timing:  Temperatures will continue to drop tonight,
with even the Pine Belt waking up to temperatures around freezing in
the morning. Delta temperatures will be in the mid-teens range.
Short-term guidance is in good agreement that the onset of our next
round of precipitation will be around Midnight in northeast
Louisiana and southeastern Arkansas. By 2 or 3 a.m. Monday, wintry
precipitation will begin to overspread portions of western
Mississippi and extend across the eastern half of Mississippi by 6
a.m. The main wave of heavier precipitation looks like it should
move across the forecast area between 6 a.m. and around 3 p.m.
Monday. As the axis of the shortwave trough passes overhead through
the evening, colder and drier air will begin to undercut the
precipitation and subsidence aloft will bring and end to precip from
west to east. It would not be a surprise to seem some linger
freezing drizzle or flurries into the Monday night hours, but
accumulations should end by the evening.

Precipitation Types/Amounts:  Given the Arctic air mass in place
heading into tonight and tomorrow, the biggest factor in determining
precip type will be the depth of warm air in the elevated warm layer
and the intensity of precipitation. For the sake of the forecast, it
has been assumed most accumulating precip will begin as snow aloft,
experience at least partial melting, and then refreeze as it falls
through the subfreezing boundary layer. In far southeast Arkansas,
far northeast Louisiana, and Delta counties of Mississippi, it's
expected that precip type will be mostly snow after a brief period
of freezing rain and sleet. In those areas, colder boundary layer
temperatures and less warm air aloft should allow heavy
precipitation to overcome any partial melting. Snow and sleet
accumulations of up to 4 to 6 inches could occur in these areas.
Through more central portions of Louisiana and a southwest-northeast
corridor of central Mississippi, the depth of warm air aloft looks
to sustain primarily freezing rain and sleet through most of the
event. Precip totals will be tricky depending on type, but generally
expect up to 1 to 2 inches of sleet and snow, and between one
quarter to three quarters of an inch of ice from freezing rain. The
Extreme threat area lies where the consensus of guidance indicates
these greater ice accumulations. More widespread damage to trees and
power lines is expected through this corridor. Lastly, the far
southeastern and eastern portions of Mississippi will most likely
see either rain or freezing rain through most of the event, with
periods of sleet mixing in with heavier precipitation. Up to around
one half inch of sleet and up to around one quarter inch of freezing
rain is expected in those areas. Expect some possible errors in the
gradients between primary precip type areas. /NF/

Tuesday through Saturday:

After an extremely cold night, temperatures Tuesday will remain
quite cold despite the clearing skies. The shallow arctic airmass
and the frozen precipitation on the ground will prolong the cold
conditions as highs for most of the area remain in the 20s with
30s in the far southeast and lows Tuesday night dropping back into
the teens and 20s.

The persistent mid level southwest flow will bring the next system
into the area Wednesday with another round of wintry weather
possible. The track of the surface low looks to be further north
with this system as it hugs the northern Gulf coast. While the surge
of warm air in advance of the system will be strong, the leftover
ice will serve to hang onto the cold air at least until the heavier
precipitation begins. Thus, northwest portions of the area will
remain cold enough for long duration, accumulating winter weather
again Wednesday into Thursday.

Another surge of cold air will follow this system, but high pressure
shifting quickly east by the weekend will turn the wind to the south
and allow for a warmup to begin Saturday as 40s and 50s are expected
with values near 60 over the far southeast. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       23  25  11  29 /  72 100   3   0
Meridian      28  32  13  35 /  37 100   7   0
Vicksburg     20  22  10  28 /  85 100   2   0
Hattiesburg   32  35  15  38 /  50  99   5   0
Natchez       21  24  11  33 /  85  99   0   0
Greenville    16  18   6  23 /  88 100   2   0
Greenwood     18  21   7  25 /  83 100   3   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Storm Warning until 6 AM CST Tuesday for MSZ018-019-
     025>066-072>074.

     Hard Freeze Warning until 6 AM CST Tuesday for MSZ018-019-
     025>030-032>038-040>044-047>049-053-054-059-060.

     Wind Chill Advisory until 6 AM CST Tuesday for MSZ018-019-
     025>030-032>038-040>044-047>049-053-054-059-060.

LA...Winter Storm Warning until 6 AM CST Tuesday for LAZ007>009-015-
     016-023>026.

     Hard Freeze Warning until 6 AM CST Tuesday for LAZ007>009-015-
     016-023>026.

     Wind Chill Advisory until 6 AM CST Tuesday for LAZ007>009-015-
     016-023>026.

AR...Winter Storm Warning until 6 AM CST Tuesday for ARZ074-075.

     Hard Freeze Warning until 6 AM CST Tuesday for ARZ074-075.

     Wind Chill Advisory until 6 AM CST Tuesday for ARZ074-075.

&&

NF/22/GG
Hazardous weather outlook, Feb 14, 3:04 PM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CST Sun Feb 14 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-034>036-
040>042-047-053-059-152115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Washington-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Warren-Claiborne-
Jefferson-
304 PM CST Sun Feb 14 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Monday

ICE ACCUMULATION
THREAT...Significant
TIMING...Tonight through Monday

DANGEROUS COLD
THREAT...Extreme
TIMING...Tonight through Monday

A Winter Storm will bring significant accumulations of ice,
sleet, and snow to much of the area. Significant icing of roads,
bridges and power lines is also expected. Travel conditions will
be dangerous and many roads impassable. Many trees and limbs will
be downed with potential for numerous power outages.

(https://www.weather.gov/images/jan/graphicast/1.png)

Temperatures as low as the single digits and wind chills below
zero are likely at times. Temperatures in some areas will not warm
above freezing for a few days. The coldest night is likely to be
Monday night into Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Icing of bridges and overpasses is expected for portions of
southeast Arkansas, northeast Louisiana, portions of northwest
Mississippi, portions of west central Mississippi, portions of
southwest Mississippi, and north central Mississippi Wednesday
through Thursday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ030-032-033-037-038-043-044-048-152115-
Clay-Choctaw-Oktibbeha-Attala-Winston-Madison MS-Leake-Hinds-
304 PM CST Sun Feb 14 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Monday

ICE ACCUMULATION
THREAT...Extreme
TIMING...Tonight through Monday

DANGEROUS COLD
THREAT...Extreme
TIMING...Tonight through Monday

A Winter Storm will bring extreme accumulations of ice, sleet,
and snow to much of the area. These accumulations will lead to a
compromised infrastructure with widespread tree devastation,
power outages and impassable roads.

(https://www.weather.gov/images/jan/graphicast/1.png)

Temperatures as low as the single digits and wind chills below
zero are likely at times. Temperatures in some areas will not warm
above freezing for a few days. The coldest night is likely to be
Monday night into Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Icing of bridges and overpasses is expected for portions of
southeast Arkansas, northeast Louisiana, portions of northwest
Mississippi, portions of west central Mississippi, portions of
southwest Mississippi, and north central Mississippi Wednesday
through Thursday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ031-045-049-050-054-055-061>063-152115-
Lowndes-Neshoba-Rankin-Scott-Copiah-Simpson-Franklin MS-Lincoln-
Lawrence-
304 PM CST Sun Feb 14 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Monday

ICE ACCUMULATION
THREAT...Extreme
TIMING...Tonight through Monday

DANGEROUS COLD
THREAT...Significant
TIMING...Tonight through Monday

A Winter Storm will bring extreme accumulations of ice, sleet,
and snow to much of the area. These accumulations will lead to a
compromised infrastructure with widespread tree devastation,
power outages and impassable roads.

(https://www.weather.gov/images/jan/graphicast/1.png)

Temperatures as low as 5 to 15 degrees are likely at times, and
wind chills as low as the single digits above and single digits
below zero are likely at times. Temperatures in some areas will
not warm above freezing for a few days. The coldest night is
likely to be Monday night into Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Icing of bridges and overpasses is expected for portions of
southeast Arkansas, northeast Louisiana, portions of northwest
Mississippi, portions of west central Mississippi, portions of
southwest Mississippi, and north central Mississippi Wednesday
through Thursday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ039-046-051-056-057-060-064-065-072-152115-
Noxubee-Kemper-Newton-Smith-Jasper-Adams-Jefferson Davis-
Covington-Marion-
304 PM CST Sun Feb 14 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Monday

ICE ACCUMULATION
THREAT...Significant
TIMING...Tonight through Monday

DANGEROUS COLD
THREAT...Significant
TIMING...Tonight through Monday

Tonight through monday, significant freezing rain or ice
accumulation is expected. Significant icing of roads, bridges and
power lines is also expected. Travel conditions will be dangerous
and many roads impassable. Many trees and limbs will be downed
with potential for numerous power outages.

(https://www.weather.gov/images/jan/graphicast/1.png)

Temperatures as low as 5 to 15 degrees are likely at times, and
wind chills as low as the single digits above and single digits
below zero are likely at times. Temperatures in some areas will
not warm above freezing for a few days. The coldest night is
likely to be Monday night into Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Icing of bridges and overpasses is expected for portions of
southeast Arkansas, northeast Louisiana, portions of northwest
Mississippi, portions of west central Mississippi, portions of
southwest Mississippi, and north central Mississippi Wednesday
through Thursday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ052-058-066-073-074-152115-
Lauderdale-Clarke-Jones-Lamar-Forrest-
304 PM CST Sun Feb 14 2021

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

ICE ACCUMULATION
THREAT...Elevated
TIMING...Tonight through Monday

DANGEROUS COLD
THREAT...Significant
TIMING...Tonight through Monday

Up to a half inch of ice and sleet likely. Ice covered roads and
bridges and difficult travel conditions are possible. Some tree
limbs may break and sporadic power outages will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Temperatures as low as 5 to 15 degrees are likely at times, and
wind chills as low as the single digits above and single digits
below zero are likely at times. Temperatures in some areas will
not warm above freezing for a few days. The coldest night is
likely to be Monday night into Tuesday morning.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Icing of bridges and overpasses is expected for portions of
southeast Arkansas, northeast Louisiana, portions of northwest
Mississippi, portions of west central Mississippi, portions of
southwest Mississippi, and north central Mississippi Wednesday
through Thursday.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

26

&&

...HAZARD LEGEND...

*ICE ACCUMULATION*
Extreme...Extreme ice accumulation expected and infrastructure
 will be compromised. Roads impassable and widespread tree
 devastation and power outages expected.
Significant...Significant icing of roads, bridges and power lines
 is expected. Dangerous travel conditions and numerous power
 outages possible.
Elevated...Ice covered roads and bridges are likely. Difficult
 travel conditions are expected and sporadic power outages
 possible.
Limited...Light icing of bridges and overpasses is possible and
 travel could be difficult.

*DANGEROUS COLD*
Extreme...Lows below 10 degrees and highs below 32 degrees
 and/or wind chill temperatures lower than -10 degrees likely.
 Hypothermia is likely with prolonged exposure and frost bite
 is expected on exposed skin within 30 minutes. Water main breaks
 are expected.
Significant...Lows below 15 degrees and highs below 32 degrees
 and/or wind chills between -10 and -1 degrees likely.
 Frost bite and hypothermia are likely with prolonged exposure.
 Water main breaks are possible.
Elevated...Lows below 20 degrees and highs near or below 32
 degrees and/or wind chills between 0 and 9 degrees likely.
 Frost bite and hypothermia are possible with prolonged exposure.
 Many exposed pipes may fail.
Limited...Lows below 20 degrees and highs near or below 33 degrees
 and/or wind chills around 10 degrees possible. Hypothermia is
 possible with prolonged exposure and possible danger to exposed
 pipes.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

Current Winter Weather...
   https://www.weather.gov/jan/safe_Winter

Day 1 through 3 Winter Threats...
   https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Ashley

When
February 15, 2:30 AM CST to 9:00 AM CST
Where
Ashley forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

Sleet and snow fell across the county. Accumulations of up to five inches of sleet and snow occurred.

Heavy Snow, Chicot

When
February 15, 2:45 AM CST to 9:00 AM CST
Where
Chicot forecast zone
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

A mix of sleet and snow fell across the northern part of the county near Dermott. Roads were nearly impassable with stranded cars. Accumulations of up to four and a half inches of snow occurred.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987384, 987385.